On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus
Annales de l'Institut Fourier, Volume 61 (2011) no. 1, pp. 105-144.

We find the minimum dilatation of pseudo-Anosov homeomorphisms that stabilize an orientable foliation on surfaces of genus three, four, or five, and provide a lower bound for genus six to eight. Our technique also simplifies Cho and Ham’s proof of the least dilatation of pseudo-Anosov homeomorphisms on a genus two surface. For genus g=2 to 5, the minimum dilatation is the smallest Salem number for polynomials of degree 2g.

Nous calculons la plus petite dilatation d’un homéomorphisme de type pseudo-Anosov laissant invariant un feuilletage mesuré orientable sur une surface de genre g pour g=3,4,5. Nous donnons aussi une borne inférieure pour les genres 6,7 et 8. Nos techniques simplifient la preuve de Cho et Ham sur le calcul de la plus petite dilatation d’un homéomorphisme de type pseudo-Anosov sur une surface de genre 2. Pour g=2 à 5, la plus petite dilatation est le plus petit nombre de Salem pour les polynomes à degré fixé 2g.

DOI: 10.5802/aif.2599
Classification: 37D40,  37E30
Keywords: Pseudo-Anosov homeomorphism, small dilatation, flat surface
Lanneau, Erwan 1; Thiffeault, Jean-Luc 2

1 Université du Sud Toulon-Var and Fédération de Recherches des Unités de Mathématiques de Marseille Centre de Physique Théorique (CPT) UMR CNRS 6207,Luminy, Case 907 13288 Marseille Cedex 9 (France)
2 University of Wisconsin Department of Mathematics Van Vleck Hall, 480 Lincoln Drive Madison, WI 53706 (USA)
@article{AIF_2011__61_1_105_0,
     author = {Lanneau, Erwan and Thiffeault, Jean-Luc},
     title = {On the minimum dilatation of {pseudo-Anosov} homeromorphisms on surfaces of small genus},
     journal = {Annales de l'Institut Fourier},
     pages = {105--144},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {61},
     number = {1},
     year = {2011},
     doi = {10.5802/aif.2599},
     mrnumber = {2828128},
     zbl = {1237.37027},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2599/}
}
TY  - JOUR
AU  - Lanneau, Erwan
AU  - Thiffeault, Jean-Luc
TI  - On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus
JO  - Annales de l'Institut Fourier
PY  - 2011
DA  - 2011///
SP  - 105
EP  - 144
VL  - 61
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2599/
UR  - https://www.ams.org/mathscinet-getitem?mr=2828128
UR  - https://zbmath.org/?q=an%3A1237.37027
UR  - https://doi.org/10.5802/aif.2599
DO  - 10.5802/aif.2599
LA  - en
ID  - AIF_2011__61_1_105_0
ER  - 
%0 Journal Article
%A Lanneau, Erwan
%A Thiffeault, Jean-Luc
%T On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus
%J Annales de l'Institut Fourier
%D 2011
%P 105-144
%V 61
%N 1
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2599
%R 10.5802/aif.2599
%G en
%F AIF_2011__61_1_105_0
Lanneau, Erwan; Thiffeault, Jean-Luc. On the minimum dilatation of pseudo-Anosov homeromorphisms on surfaces of small genus. Annales de l'Institut Fourier, Volume 61 (2011) no. 1, pp. 105-144. doi : 10.5802/aif.2599. https://aif.centre-mersenne.org/articles/10.5802/aif.2599/

[1] Aaber, J. W.; Dunfield, N. M. Closed surface bundles of least volume, 2010 (arXiv:1002.3423)

[2] Arnoux, Pierre; Yoccoz, Jean-Christophe Construction de difféomorphismes pseudo-Anosov, C. R. Acad. Sci. Paris Sér. I Math., Volume 292 (1981) no. 1, pp. 75-78 | MR | Zbl

[3] Band, Gavin; Boyland, Philip The Burau estimate for the entropy of a braid, Algebr. Geom. Topol., Volume 7 (2007), pp. 1345-1378 | DOI | MR | Zbl

[4] Boyd, David W. Reciprocal polynomials having small measure, Math. Comp., Volume 35 (1980) no. 152, pp. 1361-1377 | DOI | MR | Zbl

[5] Brown, Robert F. The Lefschetz fixed point theorem, Scott, Foresman and Co., Glenview, Ill.-London, 1971 | MR | Zbl

[6] Casson, Andrew J.; Bleiler, Steven A. Automorphisms of surfaces after Nielsen and Thurston, London Mathematical Society Student Texts, 9, Cambridge University Press, Cambridge, 1988 | MR

[7] Cho, Jin-Hwan; Ham, Ji-Young The minimal dilatation of a genus-two surface, Experiment. Math., Volume 17 (2008) no. 3, pp. 257-267 http://projecteuclid.org/getRecord?id=euclid.em/1227121381 | DOI | MR | Zbl

[8] Farb, Benson Some problems on mapping class groups and moduli space, Problems on mapping class groups and related topics (Proc. Sympos. Pure Math.), Volume 74, Amer. Math. Soc., Providence, RI, 2006, pp. 11-55 | MR | Zbl

[9] Fathi, A.; Laudenbach, F.; Poénaru, V. Travaux de Thurston sur les surfaces, Astérisque, Volume 66–67, Société Mathématique de France, 1979 | MR

[10] Finn, Matthew D.; Thiffeault, Jean-Luc; Jewell, N. Topological entropy of braids on arbitrary surfaces, 2010 (preprint)

[11] Hironaka, Eriko Small dilatation pseudo-Anosov mapping classes coming from the simplest hyperbolic braid, 2009 (arXiv:0909.4517)

[12] Hironaka, Eriko; Kin, Eiko A family of pseudo-Anosov braids with small dilatation, Algebr. Geom. Topol., Volume 6 (2006), p. 699-738 (electronic) | DOI | MR | Zbl

[13] Ivanov, N. V. Coefficients of expansion of pseudo-Anosov homeomorphisms, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), Volume 167 (1988) no. Issled. Topol. 6, p. 111-116, 191 translation in J. Soviet Math., 52, (1990), pp. 2819–2822 | MR | Zbl

[14] Kenyon, R.; Smillie, J. Billiards in rational-angled triangles, Comment. Math. Helv., Volume 75 (2000), pp. 65-108 | DOI | MR | Zbl

[15] Kin, E.; Takasawa, M. Pseudo-Anosovs on closed surfaces having small entropy and the Whitehead sister link exterior, 2010 (arXiv:1003.0545)

[16] Lanneau, Erwan Hyperelliptic components of the moduli spaces of quadratic differentials with prescribed singularities, Comment. Math. Helv., Volume 79 (2004) no. 3, pp. 471-501 | DOI | MR | Zbl

[17] Lanneau, Erwan; Thiffeault, Jean-Luc Enumerating Pseudo-Anosov Homeomorphisms of the Punctured Disc, 2010 (preprint, arXiv:1004.5344)

[18] Le Roux, Frédéric Homéomorphismes de surfaces: théorèmes de la fleur de Leau-Fatou et de la variété stable, Astérisque (2004) no. 292, pp. vi+210 | MR

[19] Leininger, Christopher J. On groups generated by two positive multi-twists: Teichmüller curves and Lehmer’s number, Geom. Topol., Volume 8 (2004), p. 1301-1359 (electronic) | DOI | MR | Zbl

[20] Marmi, S.; Moussa, P.; Yoccoz, J.-C. The cohomological equation for Roth-type interval exchange maps, J. Amer. Math. Soc., Volume 18 (2005) no. 4, p. 823-872 (electronic) | DOI | MR | Zbl

[21] Masur, Howard; Smillie, John Quadratic differentials with prescribed singularities and pseudo-Anosov diffeomorphisms, Comment. Math. Helv., Volume 68 (1993) no. 2, pp. 289-307 | DOI | MR | Zbl

[22] Masur, Howard; Tabachnikov, Serge Rational billiards and flat structures, Handbook of dynamical systems, Vol. 1A, North-Holland, Amsterdam, 2002, pp. 1015-1089 | DOI | MR

[23] McMullen, Curtis T. Teichmüller curves in genus two: discriminant and spin, Math. Ann., Volume 333 (2005) no. 1, pp. 87-130 | DOI | MR | Zbl

[24] Moussafir, J.-O. On the Entropy of Braids, Func. Anal. and Other Math., Volume 1 (2006), pp. 43-54 | MR

[25] Penner, R. C. Bounds on least dilatations, Proc. Amer. Math. Soc., Volume 113 (1991) no. 2, pp. 443-450 | DOI | MR | Zbl

[26] Pisot, Ch.; Salem, R. Distribution modulo 1 of the powers of real numbers larger than 1, Compositio Math., Volume 16 (1964), p. 164-168 (1964) | Numdam | MR | Zbl

[27] Rauzy, Gérard Échanges d’intervalles et transformations induites, Acta Arith., Volume 34 (1979) no. 4, pp. 315-328 | MR | Zbl

[28] Thurston, William P. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.), Volume 19 (1988) no. 2, pp. 417-431 | DOI | MR | Zbl

[29] Veech, William A. Gauss measures for transformations on the space of interval exchange maps, Ann. of Math. (2), Volume 115 (1982) no. 1, pp. 201-242 | DOI | MR | Zbl

[30] Zhirov, A. Yu. On the minimum dilation of pseudo-Anosov diffeomorphisms of a double torus, Uspekhi Mat. Nauk, Volume 50 (1995) no. 1(301), pp. 197-198 | DOI | MR | Zbl

Cited by Sources: